Talk

Advanced search

Mumsnet hasn't checked the qualifications of anyone posting here. If you have medical concerns, please seek medical attention; if you think your problem could be acute, do so immediately. Even qualified doctors can't diagnose over the internet, so do bear that in mind when seeking or giving advice.

Macrobid (nitrofurantoin) - anyone felt sick after taking it?

(9 Posts)
EllenRipley Thu 05-Oct-17 13:38:07

Had a 3 day course of Macrobid last week for uti, took last one Friday evening. Feeling really nauseous and self-treating for what I’m pretty sure is consequent thrush and/or BV (my bits are feeling decidedly unhappy). I was given antiBs without a sample being taken but have since handed one in for testing just in case I still have uti, though I’ve dipsticked my pee and it’s showing completely clear (I know dipsticks aren’t a 100% reliable testing method). I’m feeling worse than I did with the damn uti, sick to my stomach! Pretty sure the added vaginal infection isn’t helping and I’m very peri-meno so my body just does what the hell it wants these days. Has anyone else had this from macrobid? I will return to GP if it doesn’t resolve and depending on sample results, of course, just wondering if it’s one of those antiB downsides I have to ride out.
Thanks in advance, mumsnetters x

bananaskin123 Thu 05-Oct-17 16:08:40

I've only just seen your thread. I've just posted about the same thing!
Its evil stuff isn't it. I feel your pain.
As I feel a bit better I'm going to forgo the tablets and try the sachets.
Poor you, you certainly have a lot of things going on. Hope you get sorted soon.

EllenRipley Thu 05-Oct-17 16:30:47

Oh thanks @bananaskin123 ! You too have my sympathies! Yeah I’m sticking with probiotics and canestan for now. I bloody hate taking antibiotics, this is an unfortunate reminder why. They probably did kill the original infection but I’m wishing I’d stuck with over the counter stuff (I panicked because I was going to a wedding at the weekend) so I really hope that works for you, fingers & legs crossed! X

JohnHunter Thu 05-Oct-17 17:23:57

Nitrofurantoin isn't a nice drug. There are alternatives, which could be worth asking for if you do need antibiotics for a UTI in the future. If you have UTI symptoms and other issues down below, is it worth a trip to the sexual health clinic? They are better than anyone else at distinguishing between UTI, thrush, BV, other causes, etc.

EllenRipley Thu 05-Oct-17 17:44:06

Thanks @JohnHunter, that’s for sure! I’ve had macrobid once before with no problems but seem to be more sensitive these days - suddenly became allergic to penicillin and trimethoprim made me very sick years ago. Don’t have a sexual health clinic nearby but will revisit my GP if symptoms don’t settle - you’re right, any one of these could cause my symptoms confused I had BV a few months after my son was born (doc said it was hormone-related) which is why I’m taking sledgehammer approach (but with benign, over the counter treatment).

JohnHunter Thu 05-Oct-17 17:46:42

Ah - it does make things more complicated if trimethoprim and the penicillins are off the table. I hope you get it sorted soon!

EllenRipley Thu 05-Oct-17 23:07:46

Thank you! I’m sure I’ll be fine but yes, I’m worryingly limited to my options! That said, gives me good reason to avoid usage whenever possible. V interesting what you described about antiB resistance varying regionally on the other macrobid thread. It’s a very worrying situation - I expect over-prescribing for utis (or symptoms thereof) in women has a lot to do with it.

Olinguito Fri 06-Oct-17 23:50:51

It makes me feel really nauseous too - like constant morning sickness. Hope you feel better soon.

EllenRipley Sat 07-Oct-17 09:52:28

Aah thank you @Olinguito .... That’s exactly it - I actually did a pregnancy test yesterday!

Join the discussion

Registering is free, easy, and means you can join in the discussion, watch threads, get discounts, win prizes and lots more.

Register now »

Already registered? Log in with: